Aa
A
A
A
Close
Epilepsy Community
1.81k Members
Avatar universal

major sensitivity to anti epileptic drugs

Anyone else here have major sensitivity to all the anti epileptic drugs?   I have been on so many of them, and the side effects are worse than the seizures.   For example, the keppra I just got off of messed with my hormones, heart rate and blood pressure.   I found out by taking it, that I have a mild case of neurally mediated syncope which the keppra elevated to the point where i had to be hospitalized.  It also caused major weakness and fatigue to the point where I couldnt work. And believe it or not, that was the minimum dose.  The others havent been that bad, but still horrible.  
What do you do when you are so sensitive to the drugs that are supposed to help you?
3 Responses
Avatar universal
Just curious as to what your list of others included? And your reactions? I tried several ten plus years ago and had horrible reactions to them as well I took dylanton, tegratol, neurotton. (sorry I know I spelled them all wrong) but oh well.. I take depakote now and have for a long time now.. But due to the side effects of that like the weight control issuess, liver, and birth defects it can cause I want to go off but nervous as I have not had a seizure in more then a decade now and hesitant to chance it, just don't like the side effects of depakote!!!!
1 Comments
I also have been on Depakote for many years.  I'm 39 & went on it about 20 or 25 yrs. ago.  Had my 1st seizure when I was 2 y.o.  Since have been diagnosed w/Epilepsy & have had episodes of all kinds...over past 20 years have been mostly Grand Mal & maybe a couple partial-complex..but usually Grand Mal.  Dilantin, Tegretol, Topamax, Neurontin, Lamictal & recently Keppra have not worked for me.  I am now back full-force on Depakote & doing better.
Avatar universal
Dilantin was toxic to me in even small doses...it made me so sick.  That was the first medication I ever tried and it didn't really help so my nuerologist kept increasing my dose despite what I was telling him.  Then he put me on Tegretol which caused me to have major balance issues and night paralysis, every night, several times a night...very disturbing.  It wasn't effective enough, so I was given Depakote, which wasn't as bad, but not effective enough, so my knucklehead doctor added Tegretol.  Duh...needless to say, he was fired and I went elsewhere.  I went to a comprehensive epilepsy center and they found a medication that works really well for me and I have minimal side-effects.  I've been on Topamax for 7 years and it's more effective than any other medication or combination or medications I've been on.

I know it's really a drag and it truly *****.  I take a lot of medication...I have epilepsy, schizophrenia/depression and allergies/asthma.  All of which require daily medication...all of which have side-effects I have to deal with on a daily basis.  I'd just love it if I didn't have to swallow and inhale a ton of medication just to have a decent quality of life.  But it's not like that for me, so I do the best with what's available to me and I'm greatful for what I have.  
.
In the end it's really a balancing act between the side-effects of the medications and the overall quality of life you'd have if you were NOT taking the medications.  Which is worse?  That's how I think about it because I need some sort of perspective on it.  

If the benefits truly don't outweigh the side-effects of the medications, then you really need to have a heart-to-heart with your doctor.  I'm not sure how understanding they'll be because they'll probably insist on the medical necessity of taking the medication.  Sometimes doctors forget about the quality of life issue and just address the disease itself.  No doubt that's important, but quality of life is important, too.  I think they need to consider that when talking to patients about treatment options.  You and your doctor need to be on the same sheet of music.

I'm not sure if that really answers your question, but I hope something that I said helps you in some way.
  
Avatar universal
Thanks for the feedback.   I appreciate it.  I have been on depakote, topamax, lamotrigine, zonegran, gabepentin, lamictal, and keppra.   Most of them make me so dopey and forgetful that working is definately a challenge.  But...no work...no insurance...no medical care.  What a nasty circle.   I am allergic to the zonegran, blisters in my mouth etc.  The others caused severe leg pain, eye pain, anorexia, hairloss, and I suppose i could go on.  But you get the picture.   Hmmm, might have to find an epilepsy center, and at least have that quality of life discussion with current doc.   Last two conversations have been with his physicians assistant, and she is useless to talk to.  
1 Comments
The only one that has worked well for me so far is Depakote.
Have an Answer?
Top Neurology Answerers
1780921 tn?1499301793
Queen Creek, AZ
Avatar universal
Minneapolis, MN
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
In this special Missouri Medicine report, doctors examine advances in diagnosis and treatment of this devastating and costly neurodegenerative disease.
Here are 12 simple – and fun! – ways to boost your brainpower.
Discover some of the causes of dizziness and how to treat it.
Discover the common causes of headaches and how to treat headache pain.
Two of the largest studies on Alzheimer’s have yielded new clues about the disease